MAUDE Adverse Event Report: WELCH ALLYN INC LIFE2000 VENTILATOR PACKAGED; CONTINUOUS, VENTILATOR, HOME USE

WELCH ALLYN INC LIFE2000 VENTILATOR PACKAGED; CONTINUOUS, VENTILATOR, HOME USE
Model Number BT-20-0002
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pneumothorax (2012); Low Oxygen Saturation (2477)
Date of Event 09/23/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was reported that on (b)(6) 2024 the patient was sleeping with the life2000 ventilator and woke up short of breath with the device interface on the floor.The patient stated her oxygen saturation was low, her throat was swollen, and her lung had collapsed.The patient was taken to hospital, where she was hospitalized until (b)(6) 2024.The patient noted she does not remember what alarm the device was displaying as she woke up in a panic.There was no report of device malfunction.The patient is a 63-year-old female with relevant medical history of multiple sclerosis, tracheo-bronchomalacia, chronic pain, chronic lung disease, lung tuberculosis, and is oxygen dependent.The patient's life2000 prescription was reviewed, and a device trainer visited the patient to update settings and check the device.No malfunction was identified by the trainer.The device was replaced and sent back for inspection.The life2000 ventilation system is intended to provide continuous or intermittent ventilatory support for the care of individuals who require mechanical ventilation.The life2000® ventilation system can be used in different configurations of operation as the patient¿s needs change.In extended range configuration, the ventilator is connected to the compressor with a breathe technologies® oxygen hose to enable the activities of daily living.The device instruction for use (ifu) states: 'the interface, source gas supply hose, and power cords should be positioned to avoid restricting movement, causing a tripping hazard, or posing a strangulation risk.' pneumothorax is the medical term for a collapsed lung.It occurs when air leaks into the space between the lung and chest wall, pushing on the lung and making it collapse.Air can find its way into the pleural space when there¿s an open injury in the chest wall or a tear or rupture in the lung tissue, disrupting the pressure that keeps the lungs inflated.The two main types of pneumothoraxes are spontaneous and traumatic.A primary spontaneous pneumothorax is the most common type of pneumothorax.It usually happens in young people (including children) with no underlying lung disease.A secondary spontaneous pneumothorax can happen in people with existing lung conditions, such as: chronic obstructive pulmonary disease (copd), asthma, pneumonia, tuberculosis, sarcoidosis, and/or cystic fibrosis.Traumatic pneumothorax is commonly caused by trauma, such as a car accident, broken ribs, or a stab wound.In this event, the patient required hospitalization because of pneumothorax, shortness of breath and low oxygen saturation.No details of the treatments performed in the hospital were provided, however, it is reasonable to conclude that during hospitalization the patient likely received medical and/or surgical intervention to preclude permanent damage of a body structure and/or to preclude permanent impairment of a body function, concluding a serious injury occurred.Additionally, there was no report of device malfunction, and the device functioning as designed providing an appropriate alarm as stated by the patient.The exact cause of the patient's pneumothorax is undetermined, however, likely related to the patient's underlying respiratory conditions (tracheo-bronchomalacia, chronic lung disease, lung tuberculosis).The device inspection is pending, therefore, at this time it is unable to excluded that the device and/or use error contributed to the serious injury.All additional and relevant information received in the course of the device inspection will be provided in a supplemental report.
 
Event or Problem Description
It was reported that on (b)(6) 2024 the patient was sleeping with the life2000 ventilator and woke up short of breath with the device interface on the floor.The patient stated her oxygen saturation was low, her throat was swollen, and her lung had collapsed.The patient was taken to hospital, where she was hospitalized until (b)(6) 2024.The patient noted she does not remember what alarm the device was displaying as she woke up in a panic.There was no report of device malfunction.This report was filed in our complaint handling system as complaint # (b)(4).
 
Additional Manufacturer Narrative
The inspection of the life 2000 device notes the ventilator also passed the life2000 ventilator test.All required attributes tested passed, in accordance with the end of line test.No error message were received.The inspection found no malfunction of the device and the device performed as intended.
 
Event or Problem Description

Brand Name
LIFE2000 VENTILATOR PACKAGED
Common Device Name
CONTINUOUS, VENTILATOR, HOME USE
Manufacturer (Section D)
WELCH ALLYN INC
4341 state street
skaneateles falls NY 13153
Manufacturer Contact
kayla miller
1069 state route 46 east
batesville, IN 47006
8129310130
MDR Report Key20545339
Report Number1316463-2024-00141
Device Sequence Number7225367
Product Code NOU
UDI-Device Identifier00887761978201
UDI-Public(01)00887761978201
Combination Product (Y/N)N
Initial Reporter StateVT
Initial Reporter CountryUS
PMA/510(K) Number
K170037
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model NumberBT-20-0002
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/30/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/28/2024
Supplement Report FDA Received Date01/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age63 YR
Patient SexFemale